Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (9)

1 - 9 of 9 WebM&M Case Studies
Erin Stephany Sanchez, MD, Melody Tran-Reina, MD, Kupiri Ackerman-Barger, PhD, RN, Kristine Phung, MD, Mithu Molla, MD, MBA, and Hendry Ton, MD, MS| April 29, 2020
A patient with progressive mixed respiratory failure was admitted to the step-down unit despite the physician team’s request to send the patient to the ICU. The case reveals issues of power dynamics, hierarchies, and implicit bias as young female physicians interact with experienced male members in the interdisciplinary team.
Take the Quiz
Monica Donnelley, PharmD, Thomas Joseph Gintjee, PharmD, and James Go, PharmD| February 26, 2020
This commentary involves two patients who were discharged from the hospital to skilled nursing facilities on long-term antibiotics. In both cases, there were multiple errors in the follow up management of the antibiotics and associated laboratory tests. This case explores the errors and offers discussion regarding the integration of a specialized Outpatient Parenteral Antimicrobial Therapy (OPAT) team and others who can mitigate the risks and improve patient care.
Take the Quiz
Christine Moutier, MD| December 1, 2016
A young woman with a history of suicide attempts called her primary care physician's office in the morning saying that she had been cutting herself and had taken extra doses of medication. The receptionist scheduled the patient for an appointment late that afternoon. After the clinic visit, while awaiting transfer to the emergency department for evaluation and admission, the patient was left unattended and eloped before providers could evaluate her.
Brittany McGalliard, PharmD; Rita Shane, PharmD; and Sonja Rosen, MD| September 1, 2016
An elderly woman with multiple medical conditions experienced new onset dizziness and lightheadedness. A home visit revealed numerous problems with her medications, with discontinued medications remaining in her pillbox and a new prescription that was missing. In addition, on some days she was taking up to five blood pressure pills, when she was supposed to be taking only two.
Urmimala Sarkar, MD, MPH| October 1, 2013
Although the mother of a child, born male who identified as and expressed externally as a girl, had alerted the clinic of the child's preferred name when making the appointment, the medical staff called for the patient in the waiting room using her legal (masculine) name.
Eric S. Holmboe, MD| February 1, 2011
A man diagnosed with chronic hepatitis C was treated with interferon and ribavirin by his internist without referral for a liver biopsy or the appropriate blood tests. Treatment was continued for months despite the patient developing pancytopenia and continuing to have a high viral load, raising questions about physicians practicing outside their areas of competency.
Ted Eytan, MD, MS, MPH| October 1, 2008
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
A woman with symptoms of sinusitis was given 2 different courses of broad-spectrum antibiotics, neither of which improved her symptoms. Hospitalized for autoimmune hemolysis (presumably from the antibiotic), the patient suffered multiorgan failure and septic shock, and died.
James G. Adams, MD| June 1, 2003
Abdominal pain misdiagnosed in an ED patient leads to ruptured appendix, multiple complications, and prolonged hospitalization.